Alert archive / South Carolina / Special Weather Statements in 2020
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 10, 2020, 8:12 PM EDT for Jasper County, South Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 8:12 PM EDT (00:12 UTC)
- Expired
- Aug 10, 2020, 8:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, SC
County Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 14 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:32 PM EDT | TSTM WND DMG | Yemassee, SC | SCHP REPORTED A TREE DOWN NEAR THE INTERSECTION OF CHURCH STREET AND GREEN STREET. TIME DETERMINED FROM RADAR DATA. |
| Aug 10, 8:39 PM EDT | TSTM WND DMG | 2 Ssw Pocotaligo, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN NEAR THE INTERSECTION OF I-95 AND HIGHWAY 17. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376
WWUS82 KCHS 110012
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
812 PM EDT Mon Aug 10 2020
SCZ042-047-048-110045-
Inland Jasper-Hampton-Beaufort-
812 PM EDT Mon Aug 10 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON
AND JASPER COUNTIES...
At 812 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Coosawhatchie, or near Ridgeland, moving
northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Ridgeland, Yemassee, McPhersonville, Coosawhatchie and Pocotaligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3268 8079 3248 8094 3252 8103 3274 8096
TIME...MOT...LOC 0012Z 207DEG 20KT 3258 8096
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 10, 7:50 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 10, 7:50 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Charleston SC 750 PM EDT Mon Aug 10 2020 .SYNOPSIS... The region will remain positioned between Atlantic high pressure well to the east and an inland area of broad low pressure. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Early this evening: The radar is a bit chaotic this evening thanks to numerous outflow boundaries seemingly propagating in many different directions. The two main outflow boundaries include one marching to the southeast associated with convection that moved in from the Midlands and central Georgia, and the other is one moving at about 25 knots to the northeast. The main line of convection currently runs from around Sylvania to around Orangeburg and is trying to progress to the southeast. The interesting thing is that the boundary moving to the northeast seems to be cutting off and destabilizing much of the area out ahead of the convection. All of that to say, it is unclear how far to the southeast this convection will be able to progress especially in the presence of sunset and decreasing surface heating. We aren't very confident that convection will be able to make it all the way into Beaufort or the Charleston area as it may dissipate and wane before moving that far. Overall, the severe threat isn't particularly high. There is some wind showing up on base velocity data, but with updrafts that are struggling to produce much significant reflectivity near the -20 C height (27.2 kft) it is hard to see severe level gusts occurring. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... The synoptic pattern continues to change little through the period. A broad, deep layer trough of low pressure will remain to the west with a deep layer Atlantic ridge to the east- southeast. South- southwest low-level flow is expected to become onshore near the coast each afternoon due to the sea breeze. Given the orientation of the coastline, the southerly sea breeze will push further inland for our SC area, whereas in GA, the sea breeze will remain parallel to the coast. A weak land breeze may set up in the overnight/early morning hours, producing showers over the marine zones with mainly chance PoPs in place during those periods. Models hint at a weak mid- level shortwave that passes over the area Tuesday night, therefore likely PoPs are in place for much of the GA area with chance PoPs over the remaining SC land areas. As has been the case for the past week, the sea breeze and convective outflow boundaries will be the main focus for any showers and thunderstorms. Generally chance to low-end likely PoPs are forecast for the afternoon and early evening showers/thunderstorms each day. High temperatures remain in the normal range, mostly in the lower 90s. Lows above normal in the lower to mid 70s, except upper 70s along the immediate coast. Upper level flow remains weak and will continue to result in slow-moving storms. With plenty of deep layer moisture and P-WATS hovering just above 2 inches, some storms could produce locally heavy rainfall. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Global models begin to diverge during this period, but the consensus solution indicates the potential for a slightly sharper upper trough trying to push toward the area from the northwest. If this happens, the upper flow would back to more southwest, helping to draw even more tropical moisture northward, while also potentially providing some upper level diffluence. Thus, blended guidance continues to show likely PoPs, which seems a bit high for so far out in time, especially when climo PoPs are 30-40%. However, as has been the case, these PoPs collaborate well with surrounding offices. Did cap PoPs to high end chance for the end of the period/Monday due to some indication of a lowering of deep layer moisture. This pattern may also become more conducive for locally heavy rainfall with deep layer/uni-directional flow from the southwest, resulting in a higher potential for training of convective cells. Have kept temperatures close to normal given uncertainty with PoPs and potential afternoon cloud cover. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... This evening, thunderstorms are currently upstream of both KCHS and KSAV. It appears that the better chance of seeing direct impacts is at KCHS, but it remains unclear if thunderstorms will persist long enough to make it. Given the uncertainty, kept the mention of thunder out of both sites. Overnight, no significant fog or stratus concerns. We could again see thunderstorms Tuesday afternoon and evening, but not enough confidence to introduce anything at this point. Extended Aviation Outlook: Models continue to indicate the potential for scattered to numerous showers and thunderstorms, mainly in the afternoon and evening. Brief flight restrictions at both sites are possible each afternoon/evening. && .MARINE... Tonight: Tranquil conditions will prevail outside of any convection. S winds around 10 kt this evening are expected to veer to the SW after midnight. Seas will average 1-2 ft. No highlights are expected through the week. The waters will remain between Atlantic high pressure to the east and a broad area of lower pressure well inland. Southerly winds of 15 knots or less and seas of 3 feet or less are expected. A weak afternoon sea breeze will turn winds southerly/onshore near the coast each afternoon. Scattered showers and thunderstorms are expected mainly late night and early morning. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...BRM LONG TERM...RFM AVIATION...BSH/BRM MARINE...MS/BRM
Hazardous weather outlook, Aug 10, 3:25 AM EDT, 16 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 325 AM EDT Mon Aug 10 2020 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-110730- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 325 AM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 10, 5:26 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
526 PM EDT Mon Aug 10 2020
GAZ116-117-119-138>141-102200-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Bryan-Coastal McIntosh-Coastal Bryan-
526 PM EDT Mon Aug 10 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
MCINTOSH AND CHATHAM COUNTIES...
At 525 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near South Newport, or 14 miles east of Tibet,
moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Riceboro, Halfmoon Landing, Harris Neck, St. Catherines Island,
Retreat, South Newport and Sunbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3170 8144 3178 8127 3177 8127 3175 8125
3177 8125 3179 8124 3182 8115 3161 8114
3159 8141
TIME...MOT...LOC 2125Z 259DEG 21KT 3167 8136
BRMSpecial weather statement, Aug 10, 5:36 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
536 PM EDT Mon Aug 10 2020
SCZ042-043-102200-
Hampton-Inland Colleton-
536 PM EDT Mon Aug 10 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...
At 536 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Early Branch, or near Yemassee. This storm
was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Yemassee and Early Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3289 8078 3275 8071 3270 8092 3282 8099
TIME...MOT...LOC 2136Z 075DEG 3KT 3279 8085
BRMSpecial weather statement, Aug 10, 7:11 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston SC
711 PM EDT Mon Aug 10 2020
GAZ087-088-100-102345-
Bulloch-Jenkins-Screven-
711 PM EDT Mon Aug 10 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
JENKINS COUNTIES...
At 710 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Scarboro, or 8 miles southeast of Millen,
moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Millen, Sylvania, Rocky Ford, Woodcliff, Altman, Captolo, Dover and
Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3263 8201 3287 8193 3284 8153 3250 8162
TIME...MOT...LOC 2310Z 279DEG 15KT 3273 8183Special weather statement, Aug 10, 8:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
812 PM EDT Mon Aug 10 2020
SCZ042-047-048-110045-
Inland Jasper-Hampton-Beaufort-
812 PM EDT Mon Aug 10 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON
AND JASPER COUNTIES...
At 812 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Coosawhatchie, or near Ridgeland, moving
northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Ridgeland, Yemassee, McPhersonville, Coosawhatchie and Pocotaligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3268 8079 3248 8094 3252 8103 3274 8096
TIME...MOT...LOC 0012Z 207DEG 20KT 3258 8096The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:29 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 61 min |
| Aug 10, 10:52 PM EDT | Special Marine Warning | CHS | 113 min | |
| Aug 11, 7:29 PM EDT | Special Weather Statement | CHS | Liberty | 46 min |
| Aug 11, 7:33 PM EDT | Severe Thunderstorm Warning | CHS | Liberty | 57 min |
Nearby
Special Weather Statements in South Carolina, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.